Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Getting lightheaded. Took levaquin. Started getting abnormal noise in ears. Any suggestion?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11917 Questions
Hi past month i been getting lightheaded more often when coming up from being on floor playing with my son alsobeen sick couple times .,two weeks ago i took i think levaquin i had when stared feeling sick and had ear noise . Then i went to dr last friday from feeling sick again and alittle ringing in my ear and hearing like a wind type of noise she said it was just congestion and gave me an antibiotic and to take mucinex .i finished that dont feel sick but still hear noise in ear not constant but on and off and now today i feel lightheaded constantly all day and a weak feeling and legs and arm feel week like a weird feeling alittke tingly i dont know what this is
Posted Thu, 21 Feb 2013 in Ear, Nose and Throat Problems
Answered by Dr. Michelle Gibson James 55 minutes later
hi, thanks for using healthcare magic

Abnormal noises is the ear is called tinnitus.
It can be secondary to a number of different causes/conditions such as (1) ear infections (2) meniere's disease where there would also be hearing loss and dizziness(3) medications such as aspirin (4) more serious brain lesions such as brain tumor which is unlikely in your case

Ear infections and meniere's are also associated with the disturbance in balance that you have described.
With the acute presentation of symptoms, it is possible that you had an infection that affected the inner ear and resulted in the dizziness and tinnitus.

To determine if this is the case , your doctor would perform an examination of the ears, head and neck, in addition to performing certain maneuvers that are done when assessing a person with dizziness.

Tinnitus can last a varied amount of time depending on the cause, in your case with acute onset , it should wear away a few days to weeks. In some persons tinnitus is a long term problem.

There is some medication that can be used to help you with the tinnitus and the lightheaded /dizzy sensation. It requires a prescription from your doctor

I hope this helps , feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Getting lightheaded. Took levaquin. Started getting abnormal noise in ears. Any suggestion? 35 minutes later
Thank you it helps alittle knowing it can take few weeks for it to go away but as i said last friday i was at dr was it possiable i had an infection and she didnt catch it all she said was it was congestion i had only and that is causing the dizziness. Gave me a b12 shot and antibiotic . The ear seems to be feeling alittle better but at certain times still hear ringing not alot tho . If i hold my nose and blow i feel as if i here fluid in there or water sound . When i lay down i might here it to but seems to be subsiding . Today was the day lightheadness seemed to be the worst why would it get worse and feeling weak . Its not bad to the point im gonna pass out but is a cause for concern .also i didnt nor do i have ear pain alittle throb here and there but that is it . I just worried will this stop or anything i can do as drink more water or can it be something else causing this to now feel more dizzy . I am thinking of going back to dr tomorrow or dont know if i should wait
Also why would i be getting slight tingling like pins and needles type of feeling . I have looked up this stuff online which i know will make me crazy reading everyday people comments and thinking the worst . Is it possisble i might need an ear drop instead of just oral antibiotic . And fluid in my ear is causing dizziness
Answered by Dr. Michelle Gibson James 26 minutes later

You had mentioned that your doctor stated it was congestion but she gave you antibiotics which are only given to treat infection which may imply that she thought that an underlying infection was present. Oral antibiotics are stronger than the ear drops, some persons may add oral antibiotics to ear drops if the ear drops by themselves are not effective.

It is possible that the oral antibiotics that you used were capable of treating the bacteria if there is any resistance.
The addition of an antihistamine and decongestant would likely help you as well.

If you can revisit your doctor tomorrow that would be best, she may consider another course of antibiotics plus the addition of an antihistamine and decongestant.
It is natural to be worried. The feeling of dizziness and tinnitus can be some of the worse symptoms to experience.

Feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Getting lightheaded. Took levaquin. Started getting abnormal noise in ears. Any suggestion? 27 minutes later
Ok one last thing would feeling dizzy be what is causing me to feel weak and a slight tinglinging feeling . I think its more lightheadness than dizzy cause i dont feel like room,is spinning . Yes i guesd she did think it was alittle infection and didnt say anything about it msybe i just need.a ear drops along with antibiotic . I didnt know ear congestion can cause all this . Is it normal for these symptoms to take awhile to go away and congestion causing all of this even tho i dont feel congested.
Answered by Dr. Michelle Gibson James 14 minutes later
Ear congestion may mean congestion of the sinuses which are connected to the ears or some infection resulting in swelling of some aspect of the ear itself.
Normally congestion is used to refer to the nasal passages and not usually the ears.
The thing is that vertigo is the term for a false feeling of movement like spinning and dizziness and lightheadedness are usually terms that are interchanged because they may be used to mean the same thing.

You are still very symptomatic and not completely well and this would add to your symptoms of weakness because your body is fighting to recover.
Lightheadedness/dizziness can sometimes lasts for weeks in some persons.

When you visit your doctor tomorrow and she conducts her full examination then hopefully you would get a better feeling about what is happening

Feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor